Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 37, NWS Flagstaff, AZ

July 1, 2015Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 1, 2015, 5:15 PM MDT for Navajo County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2015, 5:15 PM MDT (23:15 UTC)
Expired
Jul 1, 2015, 5:45 PM MDT
In force
30 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 122 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
959 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 4:48 PM MDT, 27 minutes earlier.

Area forecast discussion, Jul 1, 4:48 PM MDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
348 PM MST WED JUL 1 2015

.SYNOPSIS...MONSOON MOISTURE WILL REMAIN IN PLACE ACROSS NORTHERN
ARIZONA INTO NEXT WEEK WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
EACH DAY.

&&

.DISCUSSION...A DELAYED START TO CONVECTION TODAY, BUT ONCE THE
CAP WAS BROKEN, SEVERAL VERY POWERFUL STORMS DEVELOPED. GOLF BALL
SIZED HAIL WAS REPORTED IN ASSOCIATION WITH A THUNDERSTORM NEAR
PARKS, AND QUARTER SIZED HAIL WAS OBSERVED IN BELLEMONT AND FORT
VALLEY. SO FAR TODAY, THE MAJORITY OF SHOWERS AND THUNDERSTORMS HAVE
OCCURRED OVER HIGHER TERRAIN FROM THE MOGOLLON RIM NORTHWARD, WHICH
MAKES SENSE GIVEN THE CONVECTIVE ACTIVITY THAT OCCURRED SOUTH OF THE
RIM LAST NIGHT. CURRENT RADAR AND SATELLITE TRENDS INDICATE SHOWER
AND THUNDERSTORM ACTIVITY WILL RELOCATE INTO THE LITTLE COLORADO
RIVER VALLEY AND POSSIBLY YAVAPAI AND NORTHERN GILA LATER THIS
AFTERNOON AND EVENING.

THURSDAY THROUGH SATURDAY...WIND SHEAR DECREASES AS THE MID AND
UPPER LEVEL HIGH SHIFTS TOWARD THE STATE. MOISTURE PROFILES ARE
FORECAST TO DECREASE ONLY SLIGHTLY, SO EXPECT SCATTERED
AFTERNOON/EVENING STORMS OVER THE HIGHER TERRAIN. THE STRONGER E/NE
STEERING FLOWS OF THE PAST COUPLE DAYS WILL DECREASE, SO STORMS WILL
BE LESS LIKELY TO ROLL OFF THE HIGHER TERRAIN INTO THE LOWER VALLEYS
AND POPS IN THESE AREAS ARE LOWER. BY SUNDAY AND INTO EARLY NEXT
WEEK, THE MID LEVEL HIGH IS FORECAST TO RE-POSITION SOUTH AND EAST
OF OUR AREA RESULTING IN A FEW DAYS OF A MORE SOUTHERLY FLOW. STORM
CHANCES WILL CONTINUE MAINLY OVER AND NORTH OF THE MOGOLLON RIM AND
WHITE MTNS. THIS STEERING FLOW IS NOT AS FAVORABLE FOR STORMS SOUTH
OF THE RIM. TEMPERATURES SHOULD BE NEAR TO A FEW DEGREES ABOVE
SEASONAL AVERAGES.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED THUNDERSTORMS WILL
CONTINUE THIS EVENING...GENERALLY MOVING TO THE WEST. THE LARGEST
THREATS TO AVIATION WILL BE THE POTENTIAL FOR LARGE HAIL AND STRONG
WINDS TO 50 KTS. THE AREA MOST LIKELY FOR STRONG/SEVERE STORMS WILL
BE FROM THE GRAND CANYON ALONG THE MOGOLLON RIM/WHITE MTNS SOUTH
INTO GILA AND YAVAPAI COUNTIES. STORM COVERAGE SHOULD BEGIN TO
DECREASE AFT 06Z.

AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A RIDGE OF HIGH PRESSURE OVER THE REGION WILL KEEP A
MOIST AND UNSTABLE AIR MASS ACROSS NORTHERN ARIZONA FOR THE NEXT
SEVERAL DAYS. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS EACH
AFTERNOON. SOME STORMS THIS EVENING MAY BECOME STRONG TO SEVERE.

FRIDAY THROUGH SUNDAY...A TYPICAL MONSOON WEATHER PATTERN WILL
CONTINUE WITH DAILY CHANCES SHOWERS AND THUNDERSTORMS. TEMPERATURES
WILL REMAIN CLOSE TO NORMAL.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...RR
AVIATION...MCS
FIRE WEATHER...MCS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 1, 6:23 AM MDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
523 AM MST WED JUL 1 2015

AZZ004>018-037>040-020330-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
523 AM MST WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE MOUNTAINS BY EARLY AFTERNOON AND THEN MOVE WEST INTO THE
VALLEYS. A FEW STORMS FROM THE MOGOLLON RIM AND WHITE MOUNTAINS
SOUTH ACROSS YAVAPAI AND GILA COUNTIES COULD BECOME SEVERE...WITH
WIND GUSTS UP TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MONSOONAL FLOW WILL REMAIN OVER NORTHERN ARIZONA WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 1, 2:49 PM MDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
149 PM MST WED JUL 1 2015

AZZ010-011-040-012130-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
149 PM MST WED JUL 1 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL APACHE COUNTY UNTIL
230 PM MST...

AT 146 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SAWMILL...OR 28 MILES SOUTHEAST OF CHINLE...MOVING SOUTHWEST AT
5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...KINLICHEE CHAPTER HOUSE...FORT
DEFIANCE...GANADO...AND SAWMILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3570 10959 3602 10922 3595 10905 3551 10905
TIME...MOT...LOC 2046Z 018DEG 7KT 3587 10920

RR
Special weather statement, Jul 1, 3:12 PM MDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
212 PM MST WED JUL 1 2015

AZZ013-014-017-012200-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-WHITE MOUNTAINS-LITTLE
COLORADO RIVER VALLEY IN APACHE COUNTY-
212 PM MST WED JUL 1 2015

...A STRONG THUNDERSTORM WILL AFFECT EASTERN NAVAJO AND SOUTHWESTERN
APACHE COUNTIES...

AT 210 PM MST...A STRONG THUNDERSTORM WAS NEAR VERNON...OR 20 MILES
EAST OF SHOW LOW...MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
VERNON...LAKE OF THE WOODS--PINETOP-LAKESIDE...BROWN CREEK
CAMPGROUND...PINETOP COUNTRY CLUB...MCNARY AND LOS BURROS CAMPGROUND.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 STATE ROUTE 260 BETWEEN MILE MARKERS 353 AND 356...AND BETWEEN MILE
MARKERS 363 AND 365.
 HIGHWAY 60 BETWEEN MILE MARKERS 349 AND 365.
 STATE ROUTE 61 BETWEEN MILE MARKERS 353 AND 357.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3424 10954 3404 10961 3410 10996 3436 10988
TIME...MOT...LOC 2110Z 107DEG 9KT 3416 10970

MCS
Local storm report, Jul 1, 3:29 PM MDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
229 PM MST WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             PARKS                   35.26N 111.95W
07/01/2015  M1.75 INCH       COCONINO           AZ   TRAINED SPOTTER

            MEASURED GOLF BALL SIZED HAIL. STONES WERE FAIRLY FLAT.

&&

EVENT NUMBER FGZ1500069

TRC
Local storm report, Jul 1, 3:41 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
241 PM MST WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             FORT VALLEY             35.27N 111.73W
07/01/2015  M1.00 INCH       COCONINO           AZ   TRAINED SPOTTER

&&

EVENT NUMBER FGZ1500070

TRC
Local storm report, Jul 1, 4:01 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
301 PM MST WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             BELLEMONT               35.23N 111.82W
07/01/2015  M1.00 INCH       COCONINO           AZ   NWS OFFICE

            A LOT OF PEA TO DIME SIZED HAIL WITH A FEW PIECES TO
            QUARTER SIZE.

&&

EVENT NUMBER FGZ1500071

CLM
Local storm report, Jul 1, 5:15 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
415 PM MST WED JUL 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     14 SE BAGDAD            34.43N 113.00W
06/30/2015                   YAVAPAI            AZ   DEPT OF HIGHWAYS

            TREES DOWN ALONG SR-96 AT MM 18. REPORTED BY AZDOT.
            TIME ESTIMATED.

&&

EVENT NUMBER FGZ1500072

TRC

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:28 PM MDTSevere Thunderstorm WarningFGZCoconino, Yavapai32 min
Jul 1, 1:42 AM MDTSpecial Weather StatementFGZYavapai33 min
Jul 1, 2:23 AM MDTSpecial Weather StatementFGZ22 min
Jul 1, 2:49 PM MDTSpecial Weather StatementFGZApache41 min
Jul 1, 3:12 PM MDTSpecial Weather StatementFGZ48 min
Jul 1, 3:17 PM MDTSevere Thunderstorm WarningFGZCoconino28 min
Jul 1, 3:30 PM MDTSevere Thunderstorm WarningFGZApache30 min
Jul 1, 3:36 PM MDTSevere Thunderstorm WarningFGZCoconino24 min
Jul 1, 3:43 PM MDTSevere Thunderstorm WarningFGZCoconino32 min
Jul 1, 4:05 PM MDTSevere Thunderstorm WarningFGZCoconino, Navajo25 min
Jul 1, 4:12 PM MDTSevere Thunderstorm WarningFGZCoconino48 min
Jul 1, 4:29 PM MDTSevere Thunderstorm WarningFGZCoconino16 min
Jul 1, 4:30 PM MDTSevere Thunderstorm WarningFGZCoconino, Navajo20 min
Jul 1, 5:21 PM MDTSevere Thunderstorm WarningFGZCoconino24 min
Jul 1, 5:49 PM MDTSevere Thunderstorm WarningFGZCoconino12 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.